Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Amarillo, TX

May 28, 2023Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at May 28, 2023, 4:34 PM CDT for Beaver County, Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2023, 4:34 PM CDT (21:34 UTC)
Expired
May 28, 2023, 8:30 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:24 PM CDTFLASH FLOOD6 Ssw Floris, OKROAD CLOSED DUE TO WATER FLOWING OVER ROAD.
May 28, 5:24 PM CDTFLASH FLOOD6 Ssw Floris, OKROAD CLOSED DUE TO WATER FLOWING OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS54 KAMA 282134
FFWAMA
OKC007-290130-
/O.NEW.KAMA.FF.W.0009.230528T2134Z-230529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
434 PM CDT Sun May 28 2023

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southwestern Beaver County in the panhandle of Oklahoma...

* Until 830 PM CDT.

* At 434 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Elmwood and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3686 10073 3670 10085 3662 10057 3660 10048
      3668 10043 3675 10041

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:49 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 28, 2:49 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
249 PM CDT Sun May 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 247 PM CDT Sun May 28 2023

Main mid-upper level trough axis that has been west of the area
the past few days is approaching western Panhandles. Although
continuing to weaken, the trough will provide some upward support
for aftn/eve storms. Some lower dewpoints in the west are
associated with combination of dry advection and subsidence behind
weak wave that pushed across that area this morning. This combined
with some subtle negative H7 theta-e advection help combine to
cause the WCen and NW areas to struggle w/ initiation and CU field
has not formed in that areas as of yet. So, expect convective
initiation to continue and focus along the boundary that is across
the area from near Hooker to Adrian. Additional development is
anticipated on the north side of the dry slot in SE CO and SW KS.
Some models cause those to eventually dissipate when they move
into the dry area in the NW Panhandles and and some don't. Storms
will be SCT in general initially, but may congeal a bit more in
the NE and this is where highest POPs are shown. Slight risk has
been shifted east a tad by SPC based on trends and it mostly
covers the eastern half of the area now. Higher MLCAPE (near 2000
J/KG) could support some larger hail then what we have seen,
although wind shear is a bit on marginal side with bulk effective
shears only ranging from 25 to 35 kts. That said, we have already
warned on our first supercell storm of the day and radar
presentation suggest 2.5 inch hail is possible with that.

Upper wave will move across the area by Monday leaving most of the
region in a subsident zone. Can't rule out a rogue evening TSTM
in the far east and far NW, but feel most of the area should
remain dry. Highs will reach well into the 80s for the first time
in a while and winds will be relatively light, so overall should
be a nice holiday day to enjoy the outdoors.

Gittinger

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 247 PM CDT Sun May 28 2023

Not much has changed in the forecast for the week ahead. Medium
range models depict a vigrous wave dropping south along the CA
coast and evolving into a closed low through Tuesday. A ridge
riding leading s/wv will provide potential for a late Tue aftn and
Tue evening convective event favoring the northern Panhandles
sligthly. MLCape and shear look on the modest side, but imagine a
very low severe threat couldn't be ruled out. NBM POPs have
increased slightly to 20-30 percent which looks fine for now. The
closed low will cross near the southern tip of NV on Wed, but
models have about a 12-18 hour spread on when it crosses this
location with operational GFS being one of the fastest.
Interestly, this doesn't seem to impact POPs much Wednesday as
operational models are all pretty wet Wed. As the low evolves in
the Desert SW, higher moisture to the S and SW will stream north
as seen in H7 theta-e progs. Med range models continue to show the
low lifting more NNE as a kicker wave quickly comes into the
backside replacing the initial low in nearly the same spot by
around 6 UTC Friday. Looks like this one may stay open, but
certainly is a nice baggy trough as it pushes toward the area
through Friday. PWATS might be a tad lower than yesterday's runs,
but it is plenty high to provide significant concern for another 4
plus day period (Wednesday possibly through Saturday) with daily
storms that provide potential for flooding especially given
saturated grounds and full playas in many areas. And this time,
the upper dynamics and support appear stronger then previous
events. Given this, there will likely be a severe component as
well each day. Can't get too caught up in details wrt wind shear
and CAPE, but have noted better shear profiles than what models
showed yesterday and the upper pattern is pretty classic for
Panhandles severe episodes. Some models stall this final wave
leaving a weakness over the area even beyond Saturday which would
be concerning. Models can always change, but stay tuned to this
one as we may be in for a pretty impactful weather this week.

Gittinger

&&

.AVIATION...
(18Z TAFS)
Issued at 119 PM CDT Sun May 28 2023

Some spreading CU might lead to brief periods of MVFR cigs in the
area this aftn (mainly near AMA), but these are not accounted for
in TAFs as it is not expected to persist. Main concern will be
due to TSTMs in the area. GUY and AMA have the greatest chance
for seeing impacts generally between 23Z and 5Z. Otherwise
conditions should improve after midnight with VFR prevailing once
storms push out of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  82  59  84 /  40   0  10  10
Beaver OK                  58  84  60  87 /  60  10  20  10
Boise City OK              53  82  55  84 /  30  20  20  20
Borger TX                  60  86  61  89 /  40  10  10  10
Boys Ranch TX              57  85  58  87 /  20  10  10  10
Canyon TX                  56  83  57  85 /  40  10  10  10
Clarendon TX               58  81  59  82 /  30  10  10  10
Dalhart TX                 53  82  55  84 /  20  10  10  10
Guymon OK                  56  83  57  86 /  50  10  10  10
Hereford TX                56  84  57  87 /  20  10  10  10
Lipscomb TX                59  83  59  85 /  60  10  20  10
Pampa TX                   59  82  58  84 /  40  10  10  10
Shamrock TX                59  81  59  84 /  30  10  10  10
Wellington TX              60  83  60  84 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...88
LONG TERM....88
AVIATION...88
Hazardous weather outlook, May 28, 2:53 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Sun May 28 2023

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Sun May 28 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to impact the region late
this afternoon and evening. Some of these storms will become
strong to severe, with the primary hazards being large hail and
damaging wind gusts. In addition to the severe weather threat, any
of these thunderstorms could produce very heavy rain which may
lead to flash flooding. The central and eastern Panhandles are
slightly favored for the greatest potential for severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Tuesday through Saturday across
the Texas and Oklahoma Panhandles as a significant storm system
slowly approaches from the west. Some storms may become strong to
severe on any of those days, however given the recent abundant
rainfall, the threat of heavy rainfall and flooding may be the
greatest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 28, 3:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 N BALKO               36.68N 100.69W
05/28/2023  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 4 N
            BALKO.

&&

PAV
Special weather statement, May 28, 3:51 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT Sun May 28 2023

TXZ003-008-009-282130-
Hutchinson TX-Roberts TX-Hansford TX-
351 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northern Hutchinson,
southeastern Hansford and northwestern Roberts Counties through 430
PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Pringle, or 17 miles southwest of Spearman, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 10144 3597 10154 3627 10136 3590 10088
TIME...MOT...LOC 2050Z 204DEG 8KT 3600 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Local storm report, May 28, 4:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             7 NNE BALKO             36.72N 100.63W
05/28/2023  E1.75 INCH       BEAVER             OK   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PAV
Local storm report, May 28, 4:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             7 N BALKO               36.73N 100.68W
05/28/2023  M2.00 INCH       BEAVER             OK   STORM CHASER

&&

MJG
Local storm report, May 28, 4:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             3 NNW PRINGLE           35.99N 101.47W
05/28/2023  M2.25 INCH       HUTCHINSON         TX   STORM CHASER

            TIME ESTIMATED BY RADAR.

&&

PAV
Local storm report, May 28, 4:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             3 SSE MORSE             36.02N 101.45W
05/28/2023  M2.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

PAV

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:15 PM CDTSpecial Weather StatementAMABeaver30 min
May 28, 2:18 PM CDTSevere Thunderstorm WarningAMABeaver87 min
May 28, 3:30 PM CDTAreal Flood AdvisoryAMABeaver3 hr
May 28, 3:42 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver93 min
May 28, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver94 min
May 28, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatAMATexas96 min
May 28, 6:39 PM CDTSevere Thunderstorm WarningAMABeaver, Texas96 min

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.